How Do I Recognize Extrapyramidal Symptoms?

Article Details
  • Written By: Mary McMahon
  • Edited By: Nancy Fann-Im
  • Last Modified Date: 12 October 2014
  • Copyright Protected:
    2003-2014
    Conjecture Corporation
  • Print this Article

Extrapyramidal symptoms are disorders of movement associated with malfunctions in a part of the brain known as the extrapyramidal system, responsible for coordinating physical movement. Patients and caregivers need to be alert to the early warning signs of such symptoms because they can become dangerous. Often, the first extrapyramidal symptoms appear in the form of twitching, difficulty keeping still, and involuntary muscle movements. They are usually associated with antipsychotic drugs like haloperidol and amoxapine, but can also sometimes appear in patients with Parkinson's disease and other disorders involving dopamine.

Some patients may develop extrapyramidal symptoms as soon as they start an antipsychotic medication, and they can become very severe in a short period of time. Other patients may use medication for weeks, months, or years before symptoms start to develop. The irregular onset means that patients must always remain alert for warning signs of neurological issues, because they can appear at any time. Care providers in mental health settings are also watchful for early symptoms.

Ad

One group of extrapyramidal symptoms known as dyskinesias involve disorders of movement where the patient may make twitching or rolling motions. She cannot control the movements and usually is incapable of sitting still. This can make it difficult to complete tasks. A shuffling, twisting gait can develop, and some patients have difficulty with balance. They may also develop facial tics or twitches that can be highly distracting and could also make it difficult to communicate. Verbal tics like repetition or trouble forming certain words can also become an issue.

Dystonias are another example of extrapyramidal symptoms. These relate to involuntary and abnormal muscle tension that forces patients into awkward and sometimes painful twisted or bent positions. The patient's head may be canted at a funny angle, for example, or the patient could bend over and have trouble straightening up afterward. This can be extremely painful and may cause distress because the patient will have trouble with daily tasks.

One option for managing extrapyramidal symptoms is to change the patient's medication or dosage. Some of these symptoms can be permanent, and it is important to prevent progressive damage. If a drug doesn't work for a patient, a change of treatment may manage the underlying mental health condition without the side effects. A doctor can also prescribe medications to manage the symptoms directly. Patients with Parkinson's, for example, may take a medication known as l-dopa to normalize their dopamine levels and control movement disorders.

Ad

More from Wisegeek

You might also Like

Discuss this Article

Mammmood
Post 2

@MrMoody - I really felt for Michael J. Fox when I first heard that he had been diagnosed with Parkinson’s disease. I know a lot of people came to his side and fortunately he has used the condition to alert the world to the ravages of this disease, and hopefully pave the way for a cure.

Still, it has to be very debilitating and somewhat demoralizing. I watched him give an interview once and it seemed that his arms couldn’t stop twitching and jerking.

Every now and then he would regain composure for a few moments before it would begin again. I agree with you; these extrapyramidal side effects are the worst part of the disease in my opinion.

MrMoody
Post 1

It’s one thing to have an ailment that you can conceal, but it’s quite another to have something that is visible and impossible to control. Such is the case with those who have these extrapyramidal effects like twitching and so forth.

I think any number of things can cause it. I heard on the news recently that some kids in a California high school suddenly started experience bouts of uncontrollable twisting and twitching for no apparent reason. Investigators on the scene think something had poisoned the drinking water.

That’s an absolutely tragic thing to discover if it’s true. My only hope for these kids is that the condition will pass within a few weeks so that they can resume their normal lives again.

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email